Nebraska, 2022

Tornado and Hail in Nebraska, June 14 to 15, 2022

June 14 to 15, 2022 · NWS OAX · 34 events in 7 counties and zones

A cluster of supercell thunderstorms moved through the region beginning on the evening of June 14 and continuing into the early morning hours of June 15. The storms produced widespread wind gusts of 75 to 115 mph, hail 1 to 3 inches in diameter, and two EF1 tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
34

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A cluster of supercell thunderstorms moved through the region beginning on the evening of June 14 and continuing into the early morning hours of June 15. The storms produced widespread wind gusts of 75 to 115 mph, hail 1 to 3 inches in diameter, and two EF1 tornadoes. Minor flooding was also reported in Omaha. The storms caused widespread tree damage, and some structural damage to homes and businesses.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 14, 5:34 PM CST, 3 hours 34 minutes earlier.

Area forecast discussion, Jun 14, 5:34 PM CST, 3 hours 34 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
634 PM CDT Tue Jun 14 2022

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 355 PM CDT Tue Jun 14 2022

As evident on the visible satellite, a cold front bisects the area
this afternoon, with temps ranging from seasonably reasonable low
80s near South Dakota to mid-90s in closer to Missouri. Triple
digit heat indices have infected western Iowa.

A heat advisory continues for our far southeastern counties until
7pm.

That's when our attention can turn entirely to the severe weather
potential. Plenty of CAPE across the area this afternoon, it's
held at bay by a cap of about -200 J/Kg of CIN. As humidity
climbs ahead of the front and the EML cools, surface based storms
may develop south of a line from Council Bluffs to Lincoln to
Daykin, NE. These storms will have up to 4000 J/Kg of CAPE to work
with and plenty of shear. Storms along the front could produce a
tornado, but hail and damaging winds will be the primary threats.
Three hour flash flood guidance of only 1.5-2" would suggest that
any training along the front could produce some flash flooding.
The 12Z HREF suggests about a 10% neighborhood probability of 3"
of QPF in three hours in southwest Iowa. Heavy rain is a
possibility for the entire area with PWATs at about 2".

This initial wave of storms may be overshadowed later in the
evening by some elevated convection as the LLJ kicks into gear.
This will push the action north of the relatively stationary
front. The low- level stability may decrease the odds of severe
wind potential a bit, but forecast soundings don't exactly
preclude it.

If the storms grow upscale into an QLCS, the cold pool may help
keep them surface based and capable of producing a mesovortext and
perhaps a quick spin up tornado.

Convection continues overnight, generally moving north across the
CWA and exiting the region just before sunrise. The day two
convective outlook's marginal designation in western Iowa is
simply a function of the exiting early morning convection. The
area should be mostly dry as the June sun rises once again.

I've knocked temps down for Wednesday as the front is progged to
be significantly farther south than this weekend's forecasts
suggested. Certainly there's some uncertainty in its placement,
especially with tonight's expected convection. I'm interested to
see where it sits tomorrow morning.

Thursday evening brings another opportunity for severe weather
along the same front, expected this time to be draped a bit more
west to east.

The heat builds back into the area this weekend with a ridge
pushing well into the Dakotas. Triple digit heat is possible
Sunday, Monday and Tuesday. Even with the dewpoints a bit drier
than they've been this week, heat advisory criteria may be met.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 606 PM CDT Tue Jun 14 2022

Thunderstorms are expected to develop along a front currently over
southeast Nebraska and southwest Iowa this evening. Latest CAMs
show storm initiation around 01-02Z this evening, with storms
festering along this boundary, as it drifts northward, through
12Z. The best chance for convection at KLNK and KOMA would be from
around 02-06Z, with a smaller chance of storms lingering until 10Z
as they drift north. The best chance over KOFK appears to be
04-08Z with a few showers and storms lingering until 12Z. The main
threats with any storms that develop would be large hail and
damaging winds. VFR conditions are expected to prevail late
Wednesday morning through Wednesday evening.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Heat Advisory until 7 PM CDT this evening for NEZ091>093.

IA...Heat Advisory until 7 PM CDT this evening for IAZ080-090-091.

&&

DISCUSSION...Nicolaisen
AVIATION...KG
Hazardous weather outlook, Jun 14, 6:14 PM CST, 2 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
714 PM CDT Tue Jun 14 2022

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-151415-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
714 PM CDT Tue Jun 14 2022

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Wednesday

Scattered thunderstorms developing along a frontal boundary over
southeast Nebraska and southwest Iowa, will continue to drifting
northward through the overnight hours. Large hail, damaging winds,
and locally heavy rainfall are the primary hazards.

.DAYS TWO THROUGH SEVEN...Wednesday night through Tuesday

Thunderstorms may redevelop on Thursday evening south of the
Platte River. Severe weather is possible.

Hot and humid weather can be expected Saturday through Monday
with daytime highs again in the upper 90s to lower 100s.

.SPOTTER INFORMATION STATEMENT...

Widespread spotter activation will probably not be needed tonight,
but spotters are encouraged to report severe weather if it
develops in your area.

In the hours before

Local storm report, Jun 14, 6:53 PM CST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
753 PM CDT TUE JUN 14 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HAIL             2 S BEATRICE            40.25N 96.75W
06/14/2022  E0.75 INCH       GAGE               NE   PUBLIC

            REPORT FROM MPING.

&&

CA
Local storm report, Jun 14, 8:59 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
959 PM CDT TUE JUN 14 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     HAIL             HENDERSON               41.14N 95.43W
06/14/2022  E1.25 INCH       MILLS              IA   PUBLIC

            RELAYED VIA BROADCAST MEDIA. PICTURE OF HAIL
            LARGER THAN A QUARTER. TIME ESTIMATED FROM
            RADAR.

&&

CA

The radar

The Omaha radar (KOAX), 95 km away, was scanning. The volume nearest the first event began at 03:06 UTC.

Open the radar archive at this moment

Event by event

18 hail, 15 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Seward

When
June 14, 9:08 PM CST
Where
Seward County, 1.73 mi NW of Utica
Measured
1.75 in hail
Reported by
Public
Coordinates
40.900, -97.350

Public reported 1.75 inch hail and several windows broken in their home.

Thunderstorm Wind, Seward

When
June 14, 9:11 PM CST
Where
Seward County, 2.07 mi N of Tamora
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
40.910, -97.220

Public reported an overturned irrigation pivot.

Hail, Seward

When
June 14, 9:14 PM CST
Where
Seward County, 1.48 mi NNW of Utica
Measured
1.5 in hail
Reported by
COOP Observer
Coordinates
40.900, -97.340

COOP Observer reported ping pong ball sized hail.

Hail, Seward

When
June 14, 9:27 PM CST
Where
Seward County, 4.18 mi S of Garland
Measured
3 in hail
Reported by
Public
Coordinates
40.890, -96.990

Public reported widespread hail damage to home, back window broken out in automobile.

Hail, Seward

When
June 14, 9:29 PM CST
Where
Seward County, 0.52 mi W of Krutz Arpt
Measured
2 in hail
Reported by
Public
Coordinates
40.920, -97.090

Public reported 2 inch hail via mPing.

Hail, Seward

When
June 14, 9:30 PM CST
Where
Seward County, 0.69 mi N of Seward
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.910, -97.100

Trained spotter reported 1.75 inch hail.

Thunderstorm Wind, Seward

When
June 14, 9:30 PM CST
Where
Seward County, 1.05 mi E of Ruby
Measured
53 kt (61 mph) estimated gust
Reported by
Mesonet
Coordinates
40.830, -97.060

Personal weather station measured a peak wind gust of 61 mph.

Hail, Seward

When
June 14, 9:30 PM CST
Where
Seward County, 4.28 mi SSW of Garland
Measured
2.25 in hail
Reported by
Broadcast Media
Coordinates
40.890, -97.000

Broadcast media relayed report of 2.25-inch hail at a Seward car wash.

Hail, Seward

When
June 14, 9:35 PM CST
Where
Seward County, 4.28 mi SSW of Garland
Measured
1.5 in hail
Reported by
Public
Coordinates
40.890, -97.000

Public reported 1.5 inch hail and broken skylight and windows.

Hail, Lancaster

When
June 14, 9:48 PM CST
Where
Lancaster County, 3.46 mi NW of Malcolm
Measured
2 in hail
Reported by
Emergency Manager
Coordinates
40.940, -96.890

Emergency management reported 2 inch hail.

Thunderstorm Wind, Lancaster

When
June 14, 9:55 PM CST
Where
Lancaster County, 0.52 mi E of (Lnk)lincoln Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
40.850, -96.760

Lincoln Airport ASOS measured a peak wind gust of 59 mph.

Hail, Lancaster

When
June 14, 9:57 PM CST
Where
Lancaster County, 2.95 mi NNW of Malcolm
Measured
3.5 in hail
Reported by
Amateur Radio
Coordinates
40.940, -96.870

Report of ping pong sized hail covering the ground with the a few stones as big as 3.5 inches. Substantial damage to trees, crops, and vehicles.

Hail, Lancaster

When
June 14, 10:00 PM CST
Where
Lancaster County, 1.48 mi NNW of Raymond
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
40.970, -96.780

Report of 1.75 inch hail.

Hail, Lancaster

When
June 14, 10:10 PM CST
Where
Lancaster County, 0.69 mi N of Davey
Measured
1 in hail
Reported by
Public
Coordinates
40.990, -96.670

Public reported 1 inch hail.

Thunderstorm Wind, Lancaster

When
June 14, 10:12 PM CST
Where
Lancaster County, 0.52 mi W of Waverly
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.920, -96.530

Trained spotter reported estimated wind gusts at 70 mph and a tree blown into a fence.

Thunderstorm Wind, Cass

When
June 14, 10:20 PM CST
Where
Cass County, 1.71 mi WSW of Greenwood
Measured
87 kt (100 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
40.960, -96.460

An NWS survey team observed a broad, intense area of severe straight line winds. Some of the most intense winds extended from an area near Greenwood to the east and southeast, impacting Murdock, Louisville, Manley, and other areas. Most of the damage was snapped trees and power poles, but there was also damage to buildings and grain bins. This large downburst area was several miles wide and frequently had 60 to 80 mph winds with some locations experiencing gusts to nearly 100 mph. There was a also a 2.2 mile long tornado track within the severe wind area, but aside from that track the vast majority of damage was from a west to east or northwest to southeast direction.

Thunderstorm Wind, Lancaster

When
June 14, 10:21 PM CST
Where
Lancaster County, 0.52 mi W of Waverly
Measured
53 kt (61 mph) measured gust
Reported by
Emergency Manager
Coordinates
40.920, -96.530

Emergency management reported a measured peak wind gust of 61 mph.

Hail, Lancaster

When
June 14, 10:21 PM CST
Where
Lancaster County, 0.52 mi W of Waverly
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.920, -96.530

Emergency management reported 1 inch hail.

Tornado, Cass

When
June 14, 10:27 PM CST to 10:29 PM CST
Where
Cass County, 3.18 mi NNW of Murdock to 2.81 mi S of South Bend
Rating
EF1
Path length
2.16 mi
Path width
150 yd
Reported by
NWS Storm Survey
Coordinates
40.960, -96.300

A tornado developed near Church Road west of 298th Street and immediately damaged a home. One of the roof peaks was torn off and garage doors blown in. The damage here was very focused as nearby trees were not damaged, but insulation from the home was stuck to 3 different sides of the home, indicating this was likely a tornado. Farther east, there was an area of focused tree damage approximately 150 yards wide embedded within a several mile wide area of more minor tree damage. The tornado continued east where it snapped several power poles and caused minor damage to a church. Additional damage to grain bins and trees was noted along Church road just west of 322nd street, which appears to be the end of the focused damage most likely caused by the tornado. This tornado occurred within a several mile wide area of intense straight-line wind damage which was caused by winds at times greater than 80 mph.

Thunderstorm Wind, Cass

When
June 14, 10:29 PM CST
Where
Cass County, 2.76 mi N of Murdock
Measured
74 kt (85 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.960, -96.270

Emergency manager reported two destroyed grain bins and house damage.

Thunderstorm Wind, Cass

When
June 14, 10:30 PM CST
Where
Cass County, 0.87 mi NW of Murdock
Measured
65 kt (75 mph) estimated gust
Reported by
Amateur Radio
Coordinates
40.930, -96.280

Report of multiple trees and power lines down.

Thunderstorm Wind, Cass

When
June 14, 10:35 PM CST
Where
Cass County, 1.57 mi E of Greenwood
Measured
70 kt (81 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
40.970, -96.400

Emergency manager reported campers flipped over at a campground.

Thunderstorm Wind, Cass

When
June 14, 10:38 PM CST
Where
Cass County, 1.57 mi E of Greenwood
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.970, -96.400

Emergency manager reported substantial damage at the Pine Grove campground.

Thunderstorm Wind, Cass

When
June 14, 10:45 PM CST
Where
Cass County, 0.87 mi SW of Greenwood
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.960, -96.440

Emergency manager reported very large trees down.

Hail, Sarpy

When
June 14, 10:48 PM CST
Where
Sarpy County, 1.04 mi W of Chalco
Measured
1 in hail
Reported by
Public
Coordinates
41.180, -96.170

Public reported 1 inch hail via mPing.

Thunderstorm Wind, Douglas

When
June 14, 10:54 PM CST
Where
Douglas County, 2.14 mi NNE of Ralston
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.230, -96.020

Public reported via mPing: 1-inch tree limbs broken; shingles blown off.

Thunderstorm Wind, Cass

When
June 14, 10:55 PM CST
Where
Cass County, 1.71 mi ESE of Cullom
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
41.040, -96.020

Public reported via mPing: 3-inch tree limbs broken; power poles broken.

Hail, Sarpy

When
June 14, 10:55 PM CST
Where
Sarpy County, 1.04 mi W of Chalco
Measured
1 in hail
Reported by
Public
Coordinates
41.180, -96.170

Public reported 1-inch hail.

Thunderstorm Wind, Sarpy

When
June 14, 10:57 PM CST
Where
Sarpy County, 1.48 mi SSE of Ft Crook
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
41.100, -95.940

Public estimated peak wind gusts at 75 mph.

Hail, Seward

When
June 14, 11:50 PM CST
Where
Seward County, 1.73 mi NW of Utica
Measured
1 in hail
Reported by
Public
Coordinates
40.900, -97.350

Public reported 1-inch hail.

Hail, Knox

When
June 14, 11:55 PM CST
Where
Knox County, 1.53 mi W of Creighton
Measured
1.25 in hail
Reported by
Public
Coordinates
42.470, -97.910

Public reported 1.25-inch hail.

Thunderstorm Wind, Seward

When
June 14, 11:55 PM CST
Where
Seward County, 0.87 mi NW of Tamora
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
40.890, -97.230

Public reported power lines down and power out.

Hail, Butler

When
June 15, 12:20 AM CST
Where
Butler County, Dwight
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
41.080, -97.020

Law enforcement reported 1-inch hail.

Hail, Butler

When
June 15, 2:25 AM CST
Where
Butler County, David City
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
41.250, -97.130

Law enforcement reported 1.75-inch hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2022Every state in 2022This day in weather historyThe tornado archive for Nebraska, 2022Warnings in Nebraska, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1036934, 1036936, 1036953, 1036954, 1036955, 1036912, 1036956, 1038232, 1036957, 1036922, 1036958, 1036999, 1036923, 1036959, 1036960, 1036962, 1036963, 1036964, 1036967, 1036970, 1036973, 1036974, 1036975, 1036976, 1036978, 1036979, 1036980, 1036981, 1036982, 1036985, 1036990, 1036992, 1036995, 1036996.